All about insulin

  1. The scenario is like this. The resident has two insulins. Novolog (sliding scale) and the Levimir 20 units (for 9PM). For instance, if Nurse A is going to take the Blood sugar of the resident around 4:30PM and got 178 BS .. On the Sliding scale of Novolog Nurse A supposed to give 5units of Novolog. But instead of giving that, Nurse A give the Levimir (5units). So it's a mistake. So when the 9PM comes Nurse A just give 15units of Levimir. Resident is okay. No bad changes happened to the resident. Resident is on G-Tube Feeding. 7PM feeding is started and will last till morning. What to do in this kind of situation? Thank you.
    Last edit by nurseonduty24 on Feb 7
    •  
  2. 4 Comments

  3. by   nurseonduty24
    Can anyone please comment instead of just viewing. Thanks
  4. by   CoffeeRTC
    Giving the levimir instead of the sliding scale coverage was a med error. Was the doctor called to adjust the 9pm dose to the 15 units? why not? What was the 9pm reading? They didn't get coverage for the 4:30pm reading. The doc probably would have just ordered the 15 units and to continue with the regular sliding scale coverage.

    bottom line..orders were not followed, a med error occured, nurse was practicing medicine by not giving what the doctor ordered.
  5. by   oceanblue52
    The med error needs to be documented via whatever system your facility uses to track incident reports. Then you would need to call the physician with an updated blood sugar reading at 9 pm and explain the situation to get an okay before giving a reduced dose of Levimir.
  6. by   KatieMI
    1). It is a med error. Incident report, doctor to be called, etc. as per local policy.
    2). Levemir has no peak, and 5 units is a tiny dose. 95% possibility that nothing will happen. Doc may decrease evening dose of Levemir, although it is not necessary. Nocturnal T-feed will protect against hypoglycemia.
    3). Out of abundance of precautions, check CBG at 2 AM. That time will be lowest point caused by SECOND Levemir which would "catch the tail" of the FIRST Levemir before the natural cortisol surge (remember Somogyi effect). If hypoglycemia is going to happen, it will happen around that time. But, again, chances for this are slim to none.

close